Alert archive / Iowa / Wind Advisories in 2008

Wind Advisory 10, NWS Des Moines, IA

May 24, 20088 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 24, 2008, 9:27 AM CDT for 8 counties in Iowa. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 24, 2008, 9:27 AM CDT (14:27 UTC)
Expired
May 24, 2008, 12:00 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Cass County, IA, Clarke County, IA, Decatur County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 241427
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
927 AM CDT SAT MAY 24 2008

...GUSTY WINDS EXPECTED THIS MORNING...


IAZ070-071-081>083-092>094-241700-
/O.NEW.KDMX.WI.Y.0010.080524T1427Z-080524T1700Z/
CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING...
CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
927 AM CDT SAT MAY 24 2008

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CDT TODAY. 

GUSTY SOUTHEAST WINDS TO AROUND 30 MPH WITH GUST TO 50 MPH ARE
EXPECTED TO CONTINUE LATE THIS MORNING. THE WINDS SHOULD DIMINISH
TO 15 TO 25 MPH BY EARLY AFTERNOOON. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JOHNSON
1 follow-up statement
000 
WWUS73 KDMX 241707
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT SAT MAY 24 2008


IAZ070-071-081>083-092>094-241815-
/O.EXP.KDMX.WI.Y.0010.000000T0000Z-080524T1700Z/
CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING...
CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
1207 PM CDT SAT MAY 24 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WIND SPEEDS DECREASED TO 15 TO 25 MPH WITH GUSTS TO 30 MPH BY
MIDDAY. EXPECT SOUTHEAST WINDS OF 15 TO 25 MPH THIS
AFTERNOON...BUT STRONGER WINDS ARE NOT EXPECTED. THEREFORE...THE
WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 24, 3:30 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, May 24, 3:30 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SAT MAY 24 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD
PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS.
INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO
DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS
CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF
SLOWING DOWN.

VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW
SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE
MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING
SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW.
WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD
DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED
MAXES A FEW DEGREES TO ACCOUNT FOR THIS.

THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO
SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/
SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE
POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION
WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN
PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30
IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE
IT IN BEFORE 00Z AS OPPOSED TO LATER.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS
EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS.
CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE
TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN
DURING THE OVERNIGHT.  HAVE CONTINUED HIGH CHANCE TO LIKELY POPS
ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER
SUPPORT.  MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH
ANY THREAT FROM HAIL OR WINDS.  WL LIKELY SEE SOME LINGERING PCPN ON
SUNDAY MORNING BEFORE PCPN COMES TO AN END.  CENTRAL IA WL THEN BE
IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING
AMPLE MOISTURE ACRS THE STATE.  WL SEE QUICK DESTABILIZATION DURING
THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD.  WL SEE
MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK
SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON
SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY.  ALL MODES OF
SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS
INCLUDING A FEW TORNADOES.  EVENT WL LIKELY TRANSITION TO A HEAVY
RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY
PASSES THROUGH THE STATE.  AT THIS POINT...APPEARS THE SOUTHERN HALF
OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS
THIS HANDLED FAIRLY WELL.  WL CONTINUE TO SEE THREAT OF PCPN INTO
MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT
SLOWLY PROGRESSES INTO MISSOURI.  HAVE DONE LITTLE IN THE WAY OF
CHANGES DURING THESE PERIODS.

&&

.AVIATION...24/12Z
RAIN/THUNDERSTORMS WILL AFFECT KDSM FOR THE NEXT COUPLE HOURS...AND
KOTM FOR MOST OF THE MORNING...WITH VFR CONDITIONS IN THE NORTH
DURING THAT TIME. TOWARD MIDDAY MVFR CIGS WILL BEGIN TO MOVE
IN...PERSISTING THROUGH THE AFTERNOON. CONVECTION WILL AFFECT THE
AREA AGAIN TONIGHT...WITH TIME OF INITIATION DIFFICULT TO PIN DOWN
ATTM BUT PROBABLY AFTER 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM/AVIATION...LEE/RUSSELL
Hazardous weather outlook, May 24, 5:39 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT SAT MAY 24 2008

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
251100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
539 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WESTERN IOWA LATE
THIS AFTERNOON AND TRACK EAST DURING THE EVENING AND OVERNIGHT.
A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY
RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH
OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO
MONDAY NIGHT.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-251100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
539 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH
HEAVY RAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY
RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH
OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO
MONDAY NIGHT.

CC

In the hours before

Local storm report, May 24, 8:46 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND GST PERRY                   41.84N 94.10W
05/24/2008  M59 MPH          DALLAS             IA   AWOS

            OBSERVATION

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:51 PM CDTRiver Flood WarningDMXLucas25 hr
May 24, 3:49 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more39 hr
May 24, 5:11 PM CDTRiver Flood WarningDMXAppanoose, Wayne15 hr

Nearby

Wind Advisories in Iowa, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.